Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

underactive thyroid, tsh keep going up with treatment

Hello,

I have been diagnosed with underactive thyroid in september 2010, my tsh was 10,10 ft4 17,9 ft3 4,9.I started on 50 mg of lthyroxine. I had appoitement with my endo yesterday and my new results are tsh 17,5 ft4 18 tpo 229, atg 445, cortisol level 320. My endo increased my meds to 75 during the weekend, and still on 50 during the week. Is that enough? Since I have been diagnosed in September i been depressed and very anxious, together with physical symptoms of underactive thyroid, although i did not put any weight on, i have opposite problem I am too slim and cant put on any weight. My endo said that the increase she gave me will be enough but she said depression and anxiety is not caused by thyroid. I read here in numerous posts that it is clearly linked and since it started after I was diagnosed I dont see what else can cause it. Do you think the increase is enough and is depression and anxiety linked to it? Can they be present with my results?
Thank you so much for your help
12 Responses
Avatar universal
Can you please post the ranges for your FT3 and FT4?  These vary lab to lab, so have to come from your own lab report.

Your endo is very wrong...depression and anxiety are some of the chief symptoms of thyroid imbalance.

It will be easier to comment on your increase after seeing ranges...
Avatar universal
hey,

Thank you for your answer. I am so sorry i didnt know there are different ranges. The range for FT3 is 3-6,5
FT4 11-25
TSH 0,17- 4,05

I am so glad to hear anxiety is symptom, i feel like i am going to have mental break down every day because of it, i just want to be on my right dose already :(
Avatar universal
It sounds like an extremely low increase for such a high TSH, but the only way to know for sure would be to test again after about 4 weeks.

And yes, depression and anxiety are clearly linked with hypothyroidism!
Avatar universal
Let me just verify:  your first set of labs (TSH 10, FT3 4.9, FT4 17.9) is before you were on meds, when you were diagnosed?  Your current labs are FT4 18, TSH 17.5.  No FT3 was done?

Can you describe your symptoms more?  

Neither of these labs looks hypo to me at all.  If the first set is pre-medication, I'm surprised your doctor even has you on thyroid meds.

TSH is a pituitary hormone.  As such it can be affected by many factors in the thyroid/pituitary/hypothalamus axis other than thyroid hormone levels.  However, many doctors still think it's the gold standard in diagnosing and treating thyroid problems.  I see nothing in your labs, other than TSH, that suggests hypo.  When TSH is not backed up by appropriately low FT3 and FT4 levels, determining a cause for the high TSH becomes important.

I also find it interesting that with the addition of meds, your FT4 has barely budged.

Your doctor did tell you that you have Hashi's?

I hope you don't mind my thinking out loud a bit here and asking a lot of questions...

Avatar universal
I am glad you are trying to help me :)
The first set of results are before i was put on medication, they told me i have autoimmune thyroiditis and they also sent me for scintography (if i spell it right).
The internist I saw before I was diagnosed, thought i dont need thyroxine just to come again in few months, but then my GP sent me to see endo and she did sono and told me I need thyroxine.
My symptoms were mostly tearfulness, anxiety, tiredness, muscle cramps,always cold feet and hands,low blood preassure...I thought its caused by my new contraception so I stopped taking it and then went to see my gp who then sent me to internist and endo. I feel more and more anxious every day its becoming unbearable.
I also had contraceptive implantat (implanon) inserted about the same time I started my thyroid meds. I cant be sure anymore why I feel worse and worse. I am going to have it removed now.
Also, when endo did my blood tests last weeks she said I have low sodium,potassium and calcium. She wants to test my adrenals next time. I am going there in April.

I appreciate your help so much, i am starting my new semester next week and i am worried i wont be able to do it this way.

What could be other reasons for high TSH?
I was surprised as well that my ft4 did not move much since i started 50mg in September, its been 4 months I am taking it. Do you know why could this be?

Many thanks

Zuzana
Avatar universal
Did the doctor who ordered the ultrasound (U/S) tell you that you had a goiter (inflammation) or nodules (small tissue overgrowths)?  Many of us with Hashi's have them.  Perhaps your doctor put you on meds because sometimes meds help shrink nodules and reduce inflammation by giving your thyroid a "rest".

Looking at your labs, your FT4 is right at midpoint of the range, which is good.  Midrange is the rule of thumb for FT4.  Your FT3 (which is before meds) is just barely into the upper half of the range.  Many of us are not symptom-free until FT3 is a little higher in the range than yours is.

Your TSH is the one that doesn't fit.  As I said, TSH tends to be unreliable, so there are a couple of possibilities.  In a perfect world, where TSH accurately reflects FT3 and FT4 levels, your TSH is telling you that your pituitary wants your levels higher.  "My symptoms were mostly tearfulness, anxiety, tiredness, muscle cramps,always cold feet and hands,low blood preassure."  Have those symptoms persisted, or have they been resolved and replaced by anxiety?

The other possibility is that something other than FT3 and FT4 levels is keeping your TSH artificially high.  Just as an example (I'm not suggesting this is your problem), I have a pituitary issue.  It's a kind of long story, but my pituitary lacks an enzyme, and because of that, my TSH hovers around 20.0 all the time.  My endo and I just ignore it and go strictly by FT3 and FT4.

If your adrenals are not right, it's very hard to stabilize thyroid hormone levels.  It's good that your doctor is going to explore that.  Has she suggested supplements for the sodium, potassium and calcium?

Since you have Hashi's, you are going to be losing thyroid function continuosly.  The reason your FT4 has hardly budged could be that your thyroid is producing less than it was in September.  While thyroid function is in the process of degenerating, meds increases have to keep up with loss of function.

You do take your meds first thing in the morning, on an empty stomach and then don't eat or drink anything for half to one hour, correct?  Do you have any gut issues that could be affecting absorption of meds?    

Unfortunately, anxiety is one of those symptoms that can be from either being hypo or hyper (overmedicated).  It's one of many symptoms that can "cross over" and seems to indicate that the thyroid is "not right".
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.